Call Us Today! 866-740-6274
Bonita Springs, FL

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medicines. From popular pain medicine to tinnitus medication, learn which of them has an impact on your ears.

Drugs Can Influence Your Ears

The US makes up almost half of the $500 billion dollar pharmaceutical industry. Are you purchasing medications over-the-counter? Or are you taking ones which your doctor prescribes? All medications have risks, and while risks and side effects may be mentioned in the paperwork, no one ever thinks they’ll be impacted. That’s the reason why emphasizing that some medications could raise your risk of hearing loss is so crucial. But on the plus side, some medicines, such as tinnitus medications, can actually help your hearing. But how can you know which medications are safe and which ones are the medications will be hazardous? But if you get prescribed with a drug that is known to cause hearing loss, what can you do? A little insight on the subject can go a long way.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

Many people are surprised to hear that medicine they take so casually may cause loss of hearing. Experts examined the type of painkillers, frequency and duration as well as hearing loss frequency. This connection is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Continued, daily use of over-the-counter pain relievers damages hearing. 2 or more times a week is defined as regular use. You typically see this frequency in people with chronic pain. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 there’s almost double the risk of hearing loss if they were using this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Here are a few prescription medications that could cause hearing loss:

  • Oxycodone
  • Methadone
  • Fentinol

It’s unclear specifically what causes this loss of hearing. The nerves of the inner ear that pick up sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s the reason why loss of hearing might be the consequence of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when taken as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside could raise hearing loss. Human studies haven’t yet yielded solid data because they are in the early phases. But there certainly seem to be a few people who have developed loss of hearing after using these medications. It’s convincing enough to see the results of the animal tests. The medical industry thinks there may be something going on here. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following ailments are generally treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Some other respiratory diseases

More chronic conditions are treated over a longer duration with these. Pneumonia and children’s ear infection were, until very recently, frequently treated with Neomycin. Concerns over side effects in the past decade have encouraged doctors to prescribe different options. Why some antibiotics play a role in hearing loss still needs more investigation. It appears that long term harm might be caused when these drugs create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs Might Injure Your Hearing

You understand there will be side effects when going through chemo. Attempting to destroy cancer cells, doctors are loading the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. These medications are being analyzed:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. You may need to speak with your hearing care expert about tracking your hearing while you’re dealing with cancer treatments. Or you may want to let us know what your individual scenario is and discover if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

You could be taking diuretics to help manage fluid balance in your body. But the body can ultimately be dehydrated by going too far in one direction when trying to control the condition with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. Even though it’s generally temporary, this can cause hearing loss. But hearing loss may become irreversible if you let this imbalance continue. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the permanent damage a lot worse. If you’re using the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Loss of Hearing What Can You do?

You should speak with your doctor before you discontinue using any drugs they have prescribed. Note all of the drugs you take and then talk to your doctor. You can ask your doctor if there may be an alternative to any drugs that cause hearing loss. You can also make lifestyle changes to lessen your need for medications. In certain situations, slight changes to your diet and exercise routine can put you on a healthier path. Your immune system can be strengthened while pain and water retention can also be reduced with these alterations. If you are currently or have ever used these ototoxic drugs, you need to schedule an appointment to get your hearing evaluated as soon as possible. Loss of hearing can develop quite slowly, which makes it less perceptible at first. But make no mistake: it can impact your health and happiness in ways you may not realize, and catching it early gives you more options for treatment.